Chemotaxis-induced spatio-temporal heterogeneity in multi-species host-parasitoid systems

Ian G. Pearce, Mark A. J. Chaplain, Peter G. Schofield, Alexander R. A. Anderson, Stephen F. Hubbard

    Research output: Contribution to journalArticle

    24 Citations (Scopus)

    Abstract

    When searching for hosts, parasitoids are observed to aggregate in response to chemical signalling cues emitted by plants during host feeding. In this paper we model aggregative parasitoid behaviour in a multi-species host-parasitoid community using a system of reaction-diffusion-chemotaxis equations. The stability properties of the steady-states of the model system are studied using linear stability analysis which highlights the possibility of interesting dynamical behaviour when the chemotactic response is above a certain threshold. We observe quasi-chaotic dynamic heterogeneous spatio-temporal patterns, quasi-stationary heterogeneous patterns and a destabilisation of the steady-states of the system. The generation of heterogeneous spatio-temporal patterns and destabilisation of the steady state are due to parasitoid chemotactic response to hosts. The dynamical behaviour of our system has both mathematical and ecological implications and the concepts of chemotaxis-driven instability and coexistence and ecological change are discussed.
    Original languageEnglish
    Pages (from-to)365-388
    Number of pages24
    JournalJournal of Mathematical Biology
    Volume55
    Issue number3
    DOIs
    Publication statusPublished - 2007

    Keywords

    • Host-parasitoid systems
    • Reaction-diffusion
    • Chemotaxis driven instability
    • Spatio-temporal heterogeneity

    Fingerprint Dive into the research topics of 'Chemotaxis-induced spatio-temporal heterogeneity in multi-species host-parasitoid systems'. Together they form a unique fingerprint.

  • Cite this

    Pearce, I. G., Chaplain, M. A. J., Schofield, P. G., Anderson, A. R. A., & Hubbard, S. F. (2007). Chemotaxis-induced spatio-temporal heterogeneity in multi-species host-parasitoid systems. Journal of Mathematical Biology, 55(3), 365-388. https://doi.org/10.1007/s00285-007-0088-4